Mdzananda’s veterinary nurse, Ros Stone, works against time to save the life of Fluffy, a poisoned dog. PHOTO: © Marcelle du PlessisTwo young boys and an older man brought a dog to our Mdzananda clinic’s reception room recently. This dog was frantically shaking from head to toe, panting excessively and continuously moving her head from side to side – it seemed as if she was trying to escape her own body. Not knowing what the problem was, I raced into the hospital to call our veterinary nurse, Ros.

 She took one look at this dog and knew this was a serious problem. The two young boys picked their dog up and ran into the hospital.

Fluffy had been poisoned.

What happened then was beautiful: our veterinary nurse and two hospital assistants started working to saving Fluffy’s life.

Firstly an intravenous drip was set up to ensure that Fluffy remained hydrated so that her kidneys were able to flush the toxins out of her body. Inserting a cannula when a dog is in the middle of a seizure requires good team work.  Next she was given an i.v. injection of diazepam, or Valium, a powerful sedative to reduce the symptoms of the overactive nervous system. Her temperature had already risen to over 40, and needed to be monitored carefully.

Fortunately she vomited soon after which cleared some of the ingested poison from her stomach, and prevented more of it from being absorbed into the bloodstream. But she was still in a state of seizure and the temperature rose to beyond the maximum reading on the thermometer.

A second dose of diazepam was given, and she was covered in wet towels and surrounded with ice packs in an attempt to bring her temperature down as quickly as possible.

Her symptoms were fairly typical of organophosphate poisoning, but, without knowing for sure, the decision about whether to treat with atropine – the only effective antidote, but a potentially dangerous drug – had to be made based on intuition. Fortunately it was the right guidance and Fluffy started to calm down.  The next 24 hours would be critical and there was no way of knowing whether she would pull through.

Organophosphates were originally used in biological warfare in the 1940s, and were commonly referred to as Nerve Agents because their primary target is the nervous system. Today they are commonly used in insecticides and agricultural pesticides, as we as some flea and tick treatments.

To everyone’s delight, Fluffy was able to walk the next morning, wobbly and dazed but alive.

But her struggle was not over. The unknown poison had burnt her esophagus and stomach lining and food and water that were subsequently given to her were immediately vomited up. She spent another 36 hours on a drip, with regular small doses of Ulsanic to line the mucous membranes and help them heal.

I got to witness the miracle of what Mdzananda does; I was in awe of the calmness of our veterinary nurse during such an urgent time and in awe of the love I felt in the room from Fluffy’s family and our staff.

Fluffy recovered well and as soon as she was able to eat and drink normally she went home to her family.  Her owners were overjoyed and immensely grateful to have her back at home.

For me, this was an experience I will never forget.

–MdP

GD Star Rating
loading...

Article source: IFAW

Leave a Reply

Your email address will not be published. Required fields are marked *